Pesticides Increase Risk for Parkinson's Disease

Parkinson's disease risk increases for people living or working near farms that use ziram

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Farmers have been using pesticides to prevent pests from attacking crops for years. And while these efforts increase the amount of food we have, is the practice actually healthy?

In 2009 researchers from the University of California Los Angeles found a link between pesticides and Parkinson's disease. Now a follow-up study confirms that being exposed to certain pesticides increase the risk for Parkinson's disease for people living and working near the farms that use the chemicals.

"Living near farms that use certain pesticides increases Parkinson's disease risk."

Dr. Beate Ritz, from UCLA School of Public Health, and colleagues found that living near or working near fields that used ziram, maneb, and paraquat increased the risk for Parkinson's disease (PD) threefold.

Pesticides have become common among farmers for protecting crops against insects and increasing yields. Maneb and ziram are fungicides and paraquat is a herbicide. Ritz and colleagues have found that exposure to ziram and paraquat was linked to an 80 percent increased risk for PD. Exposure to all three pesticides leads to a greater increased risk for PD, in comparison to exposure to individual chemicals.

These particular pesticides are dangerous because they showed a neurodegenerative process that leads to impaired motor skills, speech and other functions associated with PD. Jeff Bronstein, colleague and UCLA professor, found ziram to be "the best inhibitor" that breaks down important proteins and selectively kills neurons leading to symptoms of PD.

The study included 362 people with PD and 341 people without PD who were living or working near the farms, in this case Central Valley California. Researchers measured exposure to ziram, maneb and paraquat for participants and discovered the increased risks.

Parkinson's disease is a brain disorder that causes shaking (tremors) and difficulty with walking, movement and coordination.

Reviewed by: 
Review Date: 
June 1, 2011
Last Updated:
June 1, 2011